California, 2011

High Wind in California, November 22 to 23, 2011

November 22 to 23, 2011 · NWS MFR · 1 event in 1 county or zone

leading to an extended high wind event for parts of interior northern California.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong front stalled off the Oregon coast...leading to an extended high wind event for parts of interior northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 22, 2:26 PM PST, 4 hours 54 minutes earlier.

Area forecast discussion, Nov 22, 2:26 PM PST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
226 PM PST TUE NOV 22 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...THE FORECAST AREA IS
CURRENTLY IN BETWEEN A DEEP 968MB LOW PRESSURE OVER THE GULF OF
ALASKA AND A 1030MB HIGH PRESSURE CENTER OVER THE FOUR CORNERS
REGION. THIS IS PRODUCING STRONG WINDS OVER NORTHERN CALIFORNIA
AND SOUTHERN OREGON. SOME GUST VALUES IN THE PAST 6 HOURS ARE
70MPH IN THE HIGH TERRAIN OF SOUTHERN JACKSON COUNTY...62 MPH AT
SUMMER LAKE ON THE EAST SIDE...AND 63 MPH AT CAPE BLANCO. AN
IMPRESSIVE ASPECT OF THIS WIND EVENT IS THE EXPECTED LONGEVITY.
WIND SPEEDS THAT ARE OCCURRING NOW WILL LIKELY CONTINUE THROUGH
TONIGHT AND INTO WEDNESDAY...LIKELY PEAKING LATE TONIGHT INTO
EARLY WEDNESDAY MORNING AS A COLD FRONT NEARS THE COAST...FURTHER
TIGHTENING ALREADY STRONG SURFACE PRESSURE GRADIENTS. HIGH WIND
WARNINGS WILL CONTINUE THROUGH TOMORROW FOR THE COAST...SHASTA
VALLEY...AND EAST SIDE. A WIND ADVISORY CONTINUES FOR THE ROGUE
VALLEY THROUGH TOMORROW.

TONIGHT...IN ADDITION TO THE STRONG WINDS...HEAVY RAIN WILL AFFECT
AREAS FROM THE CASCADES WESTWARD...WITH THE MOST IMPRESSIVE RAIN
AMOUNTS EXPECTED IN CURRY COUNTY. PRECIPITABLE WATER VALUES OFFSHORE
HAVE PEAKED BETWEEN 1.25 AND 1.5 INCHES...AND THIS DEEP MOISTURE
WILL HELP SUPPORT SIGNIFICANT RAINFALL. WHILE THERE IS SOME
DISAGREEMENT AMONG MODELS REGARDING TIMING OF PRECIPITATION TONIGHT
AND TOMORROW MORNING...ALL MODELS AGREE THAT SIGNIFICANT RAINFALL
WILL IMPACT EXTREME SOUTHWESTERN OREGON AND NORTHWESTERN CALIFORNIA
WEDNESDAY AFTERNOON. THOSE TRAVELING ON HIGHWAY 101 ALONG THE OREGON
AND CALIFORNIA COAST ON WEDNESDAY CAN EXPECT POOR DRIVING CONDITIONS
WITH VERY WET ROADWAYS AND OCCASIONAL POOR VISIBILITY. ELSEWHERE
IN THE FORECAST AREA...WEDNESDAY DRIVING WILL BE MOST IMPACTED BY THE
STRONG WINDS.

BY WEDNESDAY EVENING...3 TO 5 INCHES ADDITIONAL PRECIPITATION IS
LIKELY OVER THE COAST...COAST RANGE...AND WESTERN SISKIYOU
COUNTY...WITH ABOUT 0.5 INCHES OVER WEST SIDE VALLEYS...1 INCH OVER
THE CASCADES...AND 0.1 TO 0.25 INCHES OVER THE EAST SIDE. SNOW
LEVELS WILL FALL BEHIND THE FRONT...DROPPING TO AROUND 4000 FEET BY
LATE WEDNESDAY NIGHT WITH SOME LIGHT SNOW OVER THE HIGHEST PASSES.
ENERGY AND MOISTURE DROPS SOUTH QUICKLY WEDNESDAY NIGHT...SO NOT
MUCH PRECIPITATION WILL BE LEFT TO SUPPORT SIGNIFICANT SNOW BEHIND
THE FRONT. WESTERN SISKIYOU COUNTY MAY BE THE EXCEPTION TO
THIS...AND A WINTER WEATHER ADVISORY HAS BEEN POSTED ABOVE 4500 FEET
FOR THIS AREA.

.LONG TERM...WEST OF THE CASCADES THANKSGIVING DAY WILL START OUT
DRY...BUT IT WILL NOT LAST LONG WITH THE MODELS SHOWING ANOTHER
FRONT MOVING TO THE COAST AROUND MIDDAY...THEN MOVING INLAND DURING
THE AFTERNOON. MEANWHILE A FRONT WILL BE SLOW TO MOVE OUT EAST OF
THE CASCADES...SO THE DAY WILL START OUT CLOUDY WITH SNOW SHOWERS TO
START...THEN CONDITIONS SHOULD IMPROVE IN THE AFTERNOON WITH
PRECIPITATION FROM THE ABOVE MENTIONED FRONT NOT EXPECTED TO MOVE IN
UNTIL THURSDAY NIGHT.

THE FRONT AND ASSOCIATED UPPER TROUGH MOVE EAST FRIDAY AFTERNOON.
PRECIPITATION FRIDAY MORNING WILL BE MAINLY CONFINED TO THE CASCADES
WEST...THEN DRYING OUT IN THE WEST SIDE VALLEYS IN THE AFTERNOON.
PRECIPITATION LINGERS ALONG THE CASCADES FRIDAY AFTERNOON...BUT WILL
SLOWLY DECREASE.

THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN SHOWING DRY CONDITIONS
FOR THE REST OF THE WEEKEND. THE EC SUGGEST SOME PRECIPITATION COULD
SLIP INTO NORTHWEST DOUGLAS AND NORTHERN COOS COUNTY DUE TO THE MORE
PROGRESSIVE NATURE OF THE SPLITTING TROUGH...BUT SUSPECT THIS MAY BE
TOO FAST. 500 MB HEIGHTS CONTINUE TO INCREASE WHICH WILL DIRECT THE
STORM TRACK FARTHER NORTH. AT THE SURFACE STRONG HIGH PRESSURE
BUILDS EAST OF THE CASCADES RESULTING IN DECREASING CLOUDS AND MUCH
COLDER TEMPERATURES AT NIGHT/EARLY MORNING. TRENDED MIN TEMPERATURES
DOWN...BUT FURTHER ADJUSTMENTS DOWNWARD MAY BE NEEDED.

THE MODELS SHOW LOT'S OF UNCERTAINTY AFTER SUNDAY. THE EC CONTINUES
TO SHOW THE SPLIT FLOW MOVING EAST BRINGING A HIGHER CHANCE OF
PRECIPITATION OVER THE REGION. THE GFS IS AND CANADIAN ARE WEAKER
AND SHOWS MORE RIDGING WHICH WOULD RESULT IN A DRIER SOLUTION.

&&

.AVIATION...THE MAIN IMPACT TONIGHT THROUGH EARLY WEDNESDAY MORNING
WILL BE THE POTENTIAL FOR LOW LEVEL WIND SHEAR AT THE COAST AND
UMPQUA BASIN. WINDS HAVE INCREASED IN THE ROGUE VALLEY AND THERE IS
CONCERN THEY WILL CONTINUE TO INCREASE LATER THIS EVENING AND
TONIGHT...BUT WIND SHEAR IS NOT EXPECTED TO BE A CONCERN. MODERATE
TO STRONG WINDS ARE ALSO EXPECTED IN THE KLAMATH BASIN. WINDS ALL
TERMINALS ARE EXPECTED TO DECREASE SHORTLY AFTER DAYBREAK WEDNESDAY
AS THE FRONT MOVES INLAND. CIGS REMAIN VFR THROUGH THIS
EVENING...THEN LOWERING TO MVFR WITH LOCAL IFR AT THE COAST AND
UMPQUA BASIN BETWEEN 5-7Z AS THE FRONT MOVES INLAND. CIGS COULD
TEMPORALLY LOWER TO MVFR IN SHOWERS IN THE ROGUE VALLEY AFTER 12Z.

&&

.HYDROLOGY...THE COQUILLE AND CHETCO RIVERS PEAKED EARLIER TODAY AND
ARE DROPPING SOME THIS AFTERNOON. SHARP RISES IN RIVERS AND
STREAMS...ESPECIALLY IN CURRY COUNTY...CAN BE EXPECTED TONIGHT WHEN
ANOTHER ROUND OF HEAVY RAIN AFFECTS THE REGION. NO MAIN STEM RIVERS
ARE EXPECTED TO REACH ACTION STAGE WITH THE UPCOMING RAIN...BUT BE
CAUTIOUS NEAR RIVERS AND STREAMS TONIGHT INTO WEDNESDAY
MORNING...AND PLEASE SEE THE HYDROLOGIC OUTLOOK THAT ADDRESSES
EXPECTED RISES IN RIVERS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 10 AM PST WEDNESDAY FOR ORZ021-022.
     HIGH SURF ADVISORY UNTIL 4 PM PST WEDNESDAY FOR ORZ021-022.
     WIND ADVISORY UNTIL 4 PM PST WEDNESDAY FOR ORZ026.

CA...WINTER WEATHER ADVISORY FROM 10 AM TO 10 PM PST WEDNESDAY ABOVE
     4500 FEET FOR CAZ080.
     HIGH WIND WARNING UNTIL 4 PM PST WEDNESDAY FOR CAZ081.
PZ...HIGH WIND WARNING UNTIL 10 AM PST WEDNESDAY FOR PZZ310.
     HIGH SURF ADVISORY UNTIL 4 PM PST WEDNESDAY FOR PZZ310.
     STORM WARNING UNTIL 10 AM PST WEDNESDAY FOR PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 1 PM PST WEDNESDAY FOR
     PZZ350-356-370-376.

99/99/99
Hazardous weather outlook, Nov 22, 3:27 PM PST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
327 PM PST TUE NOV 22 2011

PZZ350-356-370-376-231730-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
327 PM PST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STORM WARNING REMAINS IN EFFECT UNTIL 10 AM WEDNESDAY. PLEASE
SEE THE MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM WARNING REMAINS IN EFFECT UNTIL 10 AM WEDNESDAY. SEAS WILL
GRADUALLY LOWER WEDNESDAY AFTERNOON AND NO OTHER SIGNIFICANT
WEATHER IS EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ021-022-231730-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
327 PM PST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY.
PLEASE SEE THE COAST WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM WEDNESDAY.
PLEASE SEE THE WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY. SURF
WILL BEGIN TO SUBSIDE WEDNESDAY AFTERNOON AND NO OTHER SIGNIFICANT
WEATHER IS EXPECTED DURING THIS PERIOD.

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM WEDNESDAY. WINDS
WILL DIMINISH WEDNESDAY AFTERNOON AND NO OTHER SIGNIFICANT WEATHER
IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ026-028-231730-
JACKSON COUNTY-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
327 PM PST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY. PLEASE SEE
THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY. WINDS
WILL DIMINISH LATE WEDNESDAY AND NO OTHER SIGNIFICANT WEATHER IS
EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ030-031-231730-
CENTRAL SISKIYOU COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
327 PM PST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY.
PLEASE SEE THE LATEST WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY. WINDS
WILL DIMINISH WEDNESDAY AFTERNOON AND NO OTHER SIGNIFICANT WEATHER
IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ080-231730-
WESTERN SISKIYOU COUNTY-
327 PM PST TUE NOV 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING 10 AM WEDNESDAY
UNTIL 10 PM WEDNESDAY. PLEASE SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 22, 2:05 PM PST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
205 PM PST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       5 NNW BROOKINGS         42.12N 124.34W
11/22/2011  M1.70 INCH       CURRY              OR   TRAINED SPOTTER

            OVERNIGHT TOTAL. STILL RAINING

&&

SVEN
Local storm report, Nov 22, 3:40 PM PST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
340 PM PST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       1 SSW OBRIEN            42.06N 123.71W
11/22/2011  M1.97 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL

&&

BPN
Local storm report, Nov 22, 3:48 PM PST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
348 PM PST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HEAVY RAIN       1 WSW OBRIEN            42.06N 123.73W
11/22/2011  M2.20 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL. STILL RAINING.

&&

BPN
Local storm report, Nov 22, 4:55 PM PST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
455 PM PST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
11/22/2011  M3.25 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR STORM TOTAL. STILL RAINING.

&&

BPN
Local storm report, Nov 22, 5:46 PM PST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
546 PM PST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 1 W BANDON              43.12N 124.43W
11/22/2011  M58 MPH          COOS               OR   TRAINED SPOTTER

&&

CC
Local storm report, Nov 22, 6:17 PM PST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
617 PM PST TUE NOV 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       3 ESE SELMA             42.26N 123.57W
11/22/2011  E1.30 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            24 HOUR TOTAL

&&

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Siskiyou County

When
November 22, 7:20 PM PST to November 23, 11:50 AM PST
Where
Central Siskiyou County forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
41.593, -122.540 (the zone’s center; the record gives no point)

The Caltrans station at Weed Airport recorded peak wind gusts to 60 mph at 22/1920 and 23/0820 PST. The Caltrans station at North Weed recorded peak wind gust to 58 mph at 23/0950 and 23/1150 PST. A tall Taco Bell sign crashed into at least one vehicle in the parking lot, but no injuries or deaths were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349916.